Alert archive / North Carolina / Wind Advisories in 2013

Wind Advisory 20, NWS Blacksburg, VA

December 18, 2013Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 18, 2013, 4:33 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2013, 4:33 AM EST (09:33 UTC)
Expired
Dec 18, 2013, 8:53 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 180933
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EST WED DEC 18 2013

...GUSTY NORTHWEST WINDS THIS MORNING...

.STRONG NORTHWEST WINDS HAVE DEVELOPED IN THE WAKE OF
YESTERDAY EVENINGS FRONTAL PASSAGE. THESE WINDS ARE
EXPECTED TO DIMINISH LATER TODAY AS HIGH PRESSURE
SETTLES OVER THE REGION. 

NCZ001-018-VAZ015-181700-
/O.NEW.KRNK.WI.Y.0020.131218T0933Z-131218T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
433 AM EST WED DEC 18 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY.

* LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND GRAYSON COUNTY
  VIRGINIA. 

* HAZARDS...FALLING TREE LIMBS. DEBRIS BLOWING ONTO HIGHWAYS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STRONGEST GUSTS THIS MORNING.

* IMPACTS...MAY RESULT IN SCATTERED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

11
1 follow-up statement
000 
WWUS71 KRNK 181353
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 AM EST WED DEC 18 2013


NCZ001-018-VAZ015-181500-
/O.CAN.KRNK.WI.Y.0020.000000T0000Z-131218T1700Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
853 AM EST WED DEC 18 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE SUBSIDED BELOW ADVISORY LEVELS THIS MORNING...AND GUSTS
OVER 45 MPH ARE NOT EXPECTED THE REST OF THE DAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 3:22 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 18, 3:22 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EST WED DEC 18 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE MID/LOWER MISSISSIPPI RIVER VALLEY
WILL GRADUALLY EXPAND EAST ACROSS THE SOUTHEASTERN UNITED STATES.
THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER THROUGH
FRIDAY AND POSSIBLY SATURDAY. AFTER A SEASONALLY COOL
DAY TODAY...TEMPERATURES WILL MODERATE TO ABOVE NORMAL FOR THE
LATER HALF OF THE WEEK. MOISTURE WILL BEGIN TO RETURN TO THE AREA
THIS WEEKEND AS A DEEP TROUGH ENTERS THE NATIONS HEARTLAND. THE
BEST CHANCE FOR RAIN ACROSS THE MID ATLANTIC REGION WILL BE
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM EST WEDNESDAY...

STRONG NORTHWEST FLOW WILL CONTINUE TODAY IN THE WAKE OF YESTERDAY
EVENINGS FRONTAL PASSAGE. ASIDE FOR SOME MORNING FLURRIES IN THE
MOUNTAINS OF VA/WV...TREND TODAY WILL BE FOR CLEARING SKIES. WINDS
WILL ALSO DIMINISH LATER THIS AFTERNOON AS HIGH PRESSURE SETTLES
OVER THE AREA FROM THE WEST. THE SURFACE HIGH WILL BE OVERHEAD
TONIGHT...YIELDING VERY LIGHT OR CALM WINDS IN ADDITION TO CLEAR
SKIES. TEMPERATURES TODAY AND TONIGHT WILL BE NEAR OUR SEASONAL
NORMS FOR MID DECEMBER.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 200 PM EST TUESDAY...

FORECAST THIS PERIOD SWINGS TOWARD MILDER WEATHER AS WE SEE A CLOSED
UPPER LOW FORMING ALONG THE WEST COAST THURSDAY WHICH BUCKLES THE
FLOW TOWARD SW ACROSS THE SRN TIER OF STATES INTO THE SOUTHEAST.

AT THE SFC HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST THURSDAY
MORNING AND CONTINUES EWD TOWARD BERMUDA BY FRIDAY. MEANWHILE...A
SLOW MOVING FRONT WILL BE ADVANCING ACROSS THE UPPER MIDWEST TO
CENTRAL PLAINS TO NEW ENGLAND AND THE WESTERN OHIO VALLEY BY FRIDAY.
OVERALL LOOKING AT DRY WEATHER RIGHT UP UNTIL FRIDAY WHERE THE
FRONTAL PROXIMITY SEEMS CLOSE ENOUGH ALONG WITH SW FLOW ALOFT FROM
THE GULF TO INCREASE THE THREAT OF RAIN SHOWERS ACROSS THE MTNS OF
WV...INTO FAR SW VA. THE UPPER LOW SHOULD SWING SE TOWARD OLD MEXICO
BY FRIDAY NIGHT WHILE A NRN STREAM SHORTWAVE SLIDES EAST ALONG THE
CANADIAN/US BORDER INTO THE GREAT LAKES. MAIN FOCUS OF PRECIP
APPEARS TO STAY IN A CORRIDOR FROM TX TO THE OHIO VALLEY WITH SOME
SHOWER ACTIVITY ADVANCING TO THE MTNS...BUT SHOULD BE SLIGHT TO LOW
CHANCE...WHILE AREAS MAINLY EAST OF THE I-81 CORRIDOR FROM THE
SHENANDOAH TO THE NEW RIVER VALLEYS STAY DRY.

DESPITE THE DRY WX...THE UPPER FLOW FAVORS FROM TIME TO TIME A
SHIELD OF CIRRUS MOVING ACROSS AND THE 00Z ECMWF SHOWS THIS MORESO
FOR THURSDAY THAN THE OTHER MODELS BUT WE WILL LEAN TOWARD LESS
CLOUDS GIVEN THE DRY AIRMASS IN PLACE. WOULD NOT BE SURPRISED SOME
LIMITED SUNSHINE OCCURS. AS WE HEAD INTO FRIDAY AND FRIDAY NIGHT
MODELS AGREE THAT INCREASED SW FLOW WILL BRING MORE CLOUDS IN WHICH
SHOULD KEEP OVERNIGHT LOWS ON THE MILD SIDE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 230 PM EST TUESDAY...

A MILD WEEKEND ANTICIPATED WITH COOL SEASONABLE WEATHER IN TIME FOR
CHRISTMAS. A COLD FRONT WITH SEVERAL WAVES OF LOW PRESSURE RIDING
ALONG IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR REGION BY SUNDAY
NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC OCEAN ON MONDAY. IN
ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR REGION ON TUESDAY.

SOUTHWEST FLOW WILL RESULT IN WARMER THAN NORMAL TEMPERATURES ON
SATURDAY AND SUNDAY. LEANED ISC GRIDS DURING THE MEDIUM RANGE
TOWARDS THE ECMWF SLOWER TIMING OF THE FRONT COMPARED TO THE FASTER
CANADIAN AND GFS SOLUTIONS.

A WAVE OF LOW PRESSURE RIDING NORTH ALONG THE BOUNDARY WILL PUSH THE
COLD FRONT CLOSER TO US ON SATURDAY. PLACED THE HIGHEST POPS IN THE
NORTHWEST ON SATURDAY.  UNSEASONABLY WARM TEMPERATURES EXPECTED FOR
SATURDAY WITH HIGHS RANGING FROM THE MID 50S IN THE MOUNTAINS TO
NEAR 70 DEGREES IN SOUTHEAST. THE WAVE THAT LIFTS NORTH ALONG THE
BOUNDARY SATURDAY NIGHT MAY SLOW ITS ADVANCE EAST SATURDAY NIGHT
INTO SUNDAY. KEPT LOW TEMPERATURES ON SATURDAY NIGHT ON THE MILD
SIDE WITH VALUES FROM THE UPPER 40S IN THE WEST TO UPPER 50S IN THE
EAST. SHOWERS ARE LIKELY ON SUNDAY INTO SUNDAY NIGHT AS THE COLD
FRONT ADVANCES THROUGH OUR AREA. FELT THERE WAS ENOUGH INSTABILITY
TO MENTION THUNDERSTORMS IN THE EAST. HIGHS ON SUNDAY WILL RANGE FROM
AROUND 60 DEGREES IN THE WEST TO AROUND 70 DEGREES IN THE EAST.
LEANED LOW ON SUNDAY NIGHT TOWARDS THE ENSEMBLE ECMWF FROM THE MID
30S IN THE NORTHWEST TO AROUND 50 DEGREES IN THE SOUTHEAST. ALLOWED
FOR HIGHER POPS IN THE SOUTHERN PORTION OF FORECAST AREA ON MONDAY
WITH RICHER MOISTURE. NORTHWEST FLOW WILL RESULT IN MORE SEASONABLE
HIGHS IN THE UPPER 30S IN THE MOUNTAINS TO THE MID 50S IN THE
PIEDMONT. A SHORTWAVE ROTATING THROUGH MONDAY NIGHT SUPPORT THE
MENTION OF CHANCE OF SHOWERS. HIGH PRESSURE BUILDS ACROSS THE REGION
ON TUESDAY WITH UPPER FLOW BECOMING MORE ZONAL. LOOK FOR HIGHS
TUESDAY FROM THE UPPER 30S IN THE WEST TO THE MID 40S IN THE EAST.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
AS OF 100 AM EST TUESDAY...

COLD FRONT HAS MOVED EAST OF THE REGION. SCATTERED SNOW SHOWERS
AND FLURRIES WILL LINGER OVER THE MOUNTAINS THROUGH WEDNESDAY
MORNING BEFORE ENDING. MVFR CIGS AND VSBYS ARE STILL POSSIBLE AT
KBLF/KLWB UNTIL THESE SNOW SHOWERS COME TO A COMPLETE END. EAST OF
THE MOUNTAINS SKIES WILL REMAIN MOSTLY CLEAR PROMOTING VFR. WINDS
WILL CONTINUE TO BE GUSTY...ESP WITH-IN THE VCNTY OF THE MOUNTAIN
RIDGES WHERE SFC GUSTS OF 30 KTS WILL BE COMMON. WINDS ARE
EXPECTED TO SUBSIDE WEDNESDAY AFTERNOON...BECOMING LIGHT AND
VARIABLE WEDNESDAY NIGHT AS HIGH PRESSURE POSITIONS ITSELF
OVERHEAD.

HIGH CONFIDENCE OF CEILINGS AND VISIBILITIES DURING THE TAF
PERIOD.

VFR CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. WEATHER
CONDITIONS WILL DETERIORATE FOR THE WEEKEND AS NEXT LOW PRESSURE
SYSTEM MOVES IN FROM THE WEST WITH PRECIPITATION AND MVFR OR LOWER
CONDITIONS. A COLD FRONT WITH SEVERAL WAVES OF LOW PRESSURE ALONG
IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR REGION BY SUNDAY
NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC OCEAN ON MONDAY.
IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR REGION ON TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WP
LONG TERM...KK
AVIATION...AMS/PM
Hazardous weather outlook, Dec 17, 5:02 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EST TUE DEC 17 2013

NCZ002-003-019-VAZ011-013-014-016>018-022>024-032>035-182215-
ALLEGHANY NC-SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS UP TO 40
MPH ARE POSSIBLE IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-182215-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-010-012-015-182215-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS OF UP TO
50 MPH ARE POSSIBLE AT THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ042>045-182215-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SNOW AT THE HIGHER ELEVATIONS TONIGHT WILL ACCUMULATE 1 TO 3
INCHES. LOWER ELEVATIONS WILL SEE RAIN CHANGING TO SNOW WITH AN
INCH OR LESS OF ACCUMULATION IN THE VALLEYS.

GUSTY NORTHWEST WINDS ARE ALSO EXPECTED OVERNIGHT. WIND GUSTS UP
TO 40 MPH POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 17, 11:51 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EST TUE DEC 17 2013

VAZ019-020-WVZ043>045-180700-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1151 PM EST TUE DEC 17 2013

AT 1145 PM...SNOW SHOWERS CONTINUED TO RESULT IN ACCUMULATING
SNOWFALL...MAINLY OVER THE HIGHER ELEVATIONS OF THE GREENBRIER
VALLEY...AND ON TOP OF WARM SPRINGS MOUNTAIN IN BATH COUNTY
VIRGINIA. IN THESE LOCATIONS...UNTREATED ROADS WILL BE SNOW
COVERED...TEMPERATURES IN THE MID 20S.

TOTAL SNOWFALL ACCUMULATIONS SINCE LATE TUESDAY AFTERNOON THROUGH
4:00 AM WEDNESDAY MORNING ARE EXPECTED TOTAL CLOSE TO 4 INCHES IN
THE MOUNTAINS NORTHWEST OF LEWISBURG...WITH AN INCH OR LESS
ELSEWHERE. THE SNOW IS EXPECTED TO TAPER TO FLURRIES DURING THE
OVERNIGHT...THE INTENSITY OF THE SNOW SHOWERS DIMINISHING AFTER
2:00 AM.
Special weather statement, Dec 18, 12:12 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EST WED DEC 18 2013

VAZ019-020-WVZ043>045-180715-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1212 AM EST WED DEC 18 2013

AT MIDNIGHT...SNOW SHOWERS WERE RESULTING IN ACCUMULATING
SNOWFALL...MAINLY OVER THE HIGHER ELEVATIONS OF THE GREENBRIER
VALLEY...AND ON TOP OF WARM SPRINGS MOUNTAIN IN BATH COUNTY
VIRGINIA. IN THESE LOCATIONS...UNTREATED ROADS WILL BE SNOW
COVERED...TEMPERATURES IN THE MID 20S.

TOTAL SNOWFALL ACCUMULATIONS SINCE LATE TUESDAY AFTERNOON THROUGH
4:00 AM WEDNESDAY MORNING ARE EXPECTED TO TOTAL CLOSE TO 4 INCHES
IN THE MOUNTAINS NORTHWEST OF LEWISBURG...WITH AN INCH OR LESS
ELSEWHERE. THE SNOW IS EXPECTED TO TAPER TO FLURRIES DURING THE
OVERNIGHT...THE INTENSITY OF THE SNOW SHOWERS DIMINISHING AFTER
2:00 AM.

Nearby

Wind Advisories in North Carolina, 2013Wind Advisories in Virginia, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.